Michigan, 2011High Wind in Michigan, June 1, 2011
June 1, 2011 · NWS MQT · 2 events in 2 counties and zones
Strong west winds in the wake of a cold front resulted in tree damage and power outages in portions of Houghton and Ontonagon counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west winds in the wake of a cold front resulted in tree damage and power outages in portions of Houghton and Ontonagon counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 1, 4:43 AM EST, 47 minutes earlier.
Area forecast discussion, Jun 1, 4:43 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
543 AM EDT WED JUN 1 2011
.SYNOPSIS...
WV IMAGERY AND RUC ANALYSIS INDICATED A CLOSED MID/UPPER LEVEL LOW
OVER NRN ONTARIO...A RIDE FROM THE NRN ROCKIES TO ALBERTA...AND
ANOTHER LOW OFFSHORE FROM THE PAC NW. AT THE SFC...A TIGHT PRES GRADIENT
BTWN A 993 MB LOW NEAR JAMES BAY AND A RIDGE OVER THE PLAINS HAS
RESULTED IN VERY STRONG WEST WINDS. DECREASING STABILITY WITH CAA
OVERNIGHT HAS HELPED MIX DOWN A PORTION OF 50-55 KT 925-850 MB WINDS
OVER THE WEST HALF OF THE CWA WHERE WINDS HAVE GUSTED INTO THE 40-50
MPH RANGE. THE COLDER AIR ALSO HAS BROUGHT A SC DECK INTO THE NW
HALF OF UPPER MI WHILE A DEPARTING AREA OF 850-500 MB QVECTOR CONV
HELPED SUPPORT SOME LIGHT SPRINKLES THROUGH THE KEWEENAW INTO ERN
LAKE SUPERIOR.
&&
.DISCUSSION...
TODAY...NON CONVECTIVE HIGH WINDS WILL CONTINUE TO INCREASE THIS
MORNING FIRST AS THE PRES RISE AND STRONGER ISALLOBARIC COMPONENT
MOVES THROUGH AND THEN WITH GREATER MIXING WITH THE ONSET OF DAYTIME
HEATING AND CONTINUED CAA. 45-55 KT WINDS INTO THE MIXED LAYER OVER
MUCH OF THE CWA...PER NAM AND RUC...WILL CONTINUE TO SUPPORT WIND
GUSTS INTO THE 40-50 MPH RANGE. OVER THE KEWEENAW TERRAIN ENHANCEMENT
WILL LEAD TO SOME 60 MPH GUSTS...ESPECIALLY FOR WEST FACING HIGHER
ELEVATION LOCATIONS. WINDS SHOULD DIMINISH BY MID TO LATE AFTERNOON
THE LOW SLIDES TO THE EAST A RIDGE BUILDS INTO THE UPPER MS VALLEY.
SOME LIGHT PCPN WILL BE POSSIBLE OVER THE NRN CWA WHICH IS ON THE
EDGE OF THE DEEPER MOISTURE AND CYCLONIC FLOW BUT WITH STRONGER
QVECTOR DIV MOVING IN...NO MORE THAN A FEW SPRINKLES ARE EXPECTED.
TONIGHT AND THURSDAY...HIGH PRES WILL BUILD INTO THE REGION WITH
MOSTLY CLEAR SKIES AND CONTINUED DIMINISHING WINDS AS THE RIDGE AXIS
MOVES OVER CNTRL UPPER MI BY 12Z/THU. FAVORABLE RADIATIONAL COOLING
CONDITIONS LATE WITH PWAT VALUES BLO 0.5 INCH WILL ALLOW TEMPS TO
FALL INTO THE UPPER 30S INLAND WITH LOWER TO MID 40S NEAR THE GREAT
LAKES. AS THE HIGH BUILDS TO THE EAST AND A WARM FRONT DEVELOPS
AHEAD OF LOW PRES MOVING INTO THE PLAINS...CLOUDS WILL INCREASE FROM
SW TO NE BY LATE IN THE DAY.
THURSDAY NIGHT AND FRIDAY...MODELS HAVE BEEN FAIRLY CONSISTENT IN
SHOWING AN INTENSE BAND OF ISENTROPIC LIFT/FGEN (AT LEAST 50 KT
INFLOW) SETTING UP FROM NEAR CYQT/KINL INTO UPPER MI. THE NAM HAS
BEEN THE MOST AGGRESSIVE WITH QPF AMOUNTS SHOWING 1 TO 3 INCH
AMOUNTS POSSIBLE. THIS WOULD NOT BE UNREASONABLE GIVEN THE STRONG
INFLOW OF MOISTURE WITH PWAT VALUES TO NEAR 1.7 INCHES AVBL UPSTREAM
AND POTENTIAL FOR TRAINING CELLS. CONFIDENCE ON THE LOCATIONS OF
SUCH A RELATIVELY NARROW HEAVIER PCPN BAND WAS LOWER GIVEN EXPECTED
DIFFERENCES IN FINER DETAILS.
&&
.AVIATION /FOR THE 06Z TAF ISSUANCE/...
EXPECT SLOWLY VEERING/GUSTY W WINDS...STRONGEST AT THE MORE EXPOSED
CMX LOCATION...THRU MUCH OF THE DAY UNDER SHARP PRES GRADIENT ON THE
SRN FLANK OF LO PRES CROSSING ONTARIO. THE STRONGEST WINDS SHOULD
OCCUR THIS MRNG WITH ARRIVAL OF THERMAL TROF/APRCH OF AXIS OF
SHARPER PRES RISES BEHIND PASSAGE OF LO PRES TROF. WINDS WL BEGIN TO
DIMINISH LATER TODAY AS THE LO TO THE NE MOVES FARTHER AWAY AND HI
PRES APRCHS FM THE W. OTRW...VFR CONDITIONS WL PREDOMINATE. THE ONLY
EXCEPTION WL BE AT CMX FOR A PERIOD THIS MRNG WHEN SOMEWHAT DEEPER
BACKWASH MSTR AS SHOWN ON THE 00Z INL RAOB AND THE MORE CYC/UPSLOPE
FLOW BEHIND THE TROF BRINGS A PERIOD OF MVFR CIGS TO THAT LOCATION.
&&
.MARINE /4 AM LAKE SUPERIOR ISSUANCE/...
WEST GALES ONGOING AS STRONG LOW PRES MOVES OVER JAMES BAY IN
NORTHERN ONTARIO. DUE TO THE STABLE MARINE LAYER THE STRONGEST WINDS
WILL NOT BE REALIZED NEAR THE WATER/BUOY LEVEL...HOWEVER WINDS AT
SHIP LEVEL WILL LIKELY BE QUITE GUSTY WITH PERHAPS A FEW GUSTS NEAR
STORM FORCE. WINDS WILL RAPIDLY DIMINISH LATE THIS AFTN INTO THIS
EVENING AS HIGH PRES BUILDS INTO THE AREA. WINDS REMAIN LIGHT
THROUGH THURSDAY...BUT WILL INCREASE THURSDAY NIGHT INTO FRIDAY AS
A WARM FRONT LIFTS TOWARD THE REGION. MAY SEE SE WINDS NEARING GALE
FORCE OVR NCNTRL LK SUPERIOR ON FRIDAY IN DEVELOPING TIGHT PRESSURE
GRADIENT. COLD FRONT SWEEPS THROUGH LATE FRIDAY NIGHT INTO SATURDAY.
THERE COULD BE SOME GUSTS TO GALES ON SATURDAY BEFORE HIGH PRES
BUILDS IN BY SUNDAY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WIND ADVISORY UNTIL 5 PM EDT /4 PM CDT/ THIS AFTERNOON FOR
MIZ004>007-009>014-084-085.
HIGH WIND WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR MIZ001>003.
LAKE SUPERIOR...
GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR LSZ249>251-267.
GALE WARNING UNTIL 5 PM EDT /4 PM CDT/ THIS AFTERNOON FOR
LSZ241>248-263>266.
GALE WARNING UNTIL 4 PM EDT /3 PM CDT/ THIS AFTERNOON FOR LSZ240.
GALE WARNING UNTIL 2 PM EDT /1 PM CDT/ THIS AFTERNOON FOR LSZ162.
LAKE MICHIGAN...
GALE WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR LMZ221-248-250.
&&
SYNOPSIS...JLB
DISCUSSION...JLB
AVIATION...KC
MARINE...JLAHazardous weather outlook, Jun 1, 4:57 AM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
557 AM EDT WED JUN 1 2011
MIZ001>003-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-
557 AM EDT WED JUN 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WEST WINDS WILL GUST UP TO 60 MPH TODAY...ESPECIALLY NEAR LAKE
SUPERIOR AND OVER THE HIGHER TERRAIN. SEE THE LATEST WEATHER MESSAGE
FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS FOR ALL AREAS THURSDAY NIGHT INTO
EARLY FRIDAY AND AGAIN ON FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND SPEEDS OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED.
MIZ004>007-009>014-084-085-021200-
BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-IRON-DICKINSON-MENOMINEE-
DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
557 AM EDT WED JUN 1 2011 /457 AM CDT WED JUN 1 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WEST WINDS MAY GUST TO 40 TO 50 MPH TODAY. SEE THE LATEST WEATHER MESSAGE
FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT INTO EARLY FRIDAY
AND AGAIN ON FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND SPEEDS OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED.
LSZ162-240>251-263>267-021200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
557 AM EDT WED JUN 1 2011 /457 AM CDT WED JUN 1 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
WEST GALES TO 40 KNOTS ARE EXPECTED ACROSS LAKE SUPERIOR TODAY. SEE
THE LATEST MARINE WEATHER STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-021200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
557 AM EDT WED JUN 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WEST GALES TO 35 KNOTS ARE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLB
High Wind, Northern Houghton
- When
- June 1, 5:30 AM EST to 5:35 AM EST
- Where
- Northern Houghton forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
A 18 to 24-inch diameter tree fell down in the spotter's backyard in Hancock. The spotter also heard reports of power outages and trees down across roads in the Hancock area.
High Wind, Ontonagon
- When
- June 1, 5:44 AM EST to 5:49 AM EST
- Where
- Ontonagon forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Trees and power lines were reported down in Ontonagon. Tree size was unknown.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Massachusetts, June 1, 20113 deaths · 200 injured · $228 million · EF3 · 39 events
- Flooding in Nebraska, June 1 to 30, 20112 deaths · $4.3 million · 11 events
- Drought in Texas, June 1 to 30, 2011$1.3 billion · 24 events
- Tornado and Flash Flood in Kansas, June 1 to 4, 2011$15 million · EF0 · 38 events
- Wildfire in Arizona, June 1 to 30, 2011$58 million · 1 event
- Rip Current in American Samoa, June 1 to 10, 20111 death · 1 injured · 1 event
- Tornado and Flood in Nebraska, June 1, 2011$4.5 million · EF0 · 26 events
- Drought in Texas, June 1 to 30, 2011$8.4 million · 10 events
- Drought in Texas, June 1 to 30, 2011$853,000 · 31 events
- Tornadoes and Flash Flooding in Kansas, June 1 to 3, 2011$521,000 · EF0 · 36 events
- Wildfire in Arizona, June 1 to 25, 20111 injured · $1.0 million · 1 event
- Flood in Washington, June 1 to 18, 2011$1.2 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321727, 321729.